Wyoming, 2008

High Wind in Wyoming, January 29, 2008

January 29, 2008 · NWS RIW · 3 events in 3 counties and zones

A tightening pressure gradient produced strong wind across some of the high basins and valleys of western Wyoming. Interstate 80 through eastern Sweetwater County was closed due to sustained wind of greater than 40 mph, which was blowing snow over the road surface.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A tightening pressure gradient produced strong wind across some of the high basins and valleys of western Wyoming. Interstate 80 through eastern Sweetwater County was closed due to sustained wind of greater than 40 mph, which was blowing snow over the road surface. Sustained wind of 49 mph was recorded at the Dubois Airport. The strongest wind was recorded near the Green and Rattlesnake mountains and along U.S. Highway 287 between Lander and Jeffrey City. Sustained speeds reached 53 mph at Beaver Rim with a peak gust of 70 mph at Camp Creek RAWS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 29, 2:56 AM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Jan 29, 2:56 AM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
256 AM MST TUE JAN 29 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
COLD CORE TROUGH OVER AHEAD EARLY THIS MORNING...AND WILL BE EXITING
THE AREA BY DAYBREAK.  ARCTIC FRONT BLASTED INTO THE NORTH
YESTERDAY WITH BRIEF HIGH WINDS AROUND GREYBULL AND BUFFALO.
TEMPERATURES PLUMMETED NEARLY 40 DEGREES AT BUFFALO...43 AT 10 AM...
THEN -5 AT 2 PM.  THE ARCTIC FRONT DIDNT MAKE IT MUCH FURTHER
SOUTH THAN JOHNSON COUNTY.  STRONG PRE-FRONTAL AND POST-FRONTAL WINDS
OCCURRED OVER MANY AREAS...BUT QUICKLY DIMINISHED IN ALL BUT THE
SWEETWATER COUNTY.

TRANSITORY RIDGE BUILDS IN AFTER 12Z BEHIND DEPARTING STORM.  THIS
WILL BRING WARM ADVECTION MOISTURE INTO THE WEST WITH GOOD
ISENTROPIC LIFT.  EXPECT DECENT SNOWFALL TO BEGIN SHORTLY AFTER
NOON TODAY AS THE ISENTROPIC LIFT INTENSIFIES.  NEXT SYSTEM DIGGING
OFF THE NORTHWEST COAST THIS MORNING WILL QUICKLY MOVE ONSHORE TODAY
AND MOVE ACROSS THE ROCKIES LATE TONIGHT INTO WEDNESDAY.  THIS
TROUGH DOES SPLIT BUT THERE WILL STILL BE DECENT MOISTURE AND
OROGRAPHICS AS WELL AS SOME BAROCLINIC DYNAMICS.  FEEL BEST SNOW
WILL COME FROM THE ISENTROPIC LIFT WHICH HITS THE TETONS AND
YELLOWSTONE AREAS PRETTY GOOD THROUGH 06Z TONIGHT...THEN THE TROUGH
DYNAMICS TAKE OVER FOR THE NEXT 12 HOURS OR SO.  SNOW WILL TAPER
OFF AFTER NOON WEDNESDAY AS THE DYNAMICS EXIT TO THE EAST.  WILL GO
WITH SNOW ADVISORY FOR THE TETONS AND YELLOWSTONE FOR NOON (19Z)
TODAY THROUGH NOON (19Z) WEDNESDAY. EXPECT 5 TO 10 INCHES WITH
LOCALLY HIGHER AMOUNTS. THIS IS A FAVORABLE PATTERN FOR THE SOUTHERN
HALF OF YELLOWSTONE. FEEL THE JACKSON AND STAR VALLEYS WILL BE CLOSE
AS WILL BE THE SALT AND WYOMING RANGES.  WILL HOLD OFF ON THESE AREA
FOR NOW.

GOOD GRADIENT PICKS BACK UP TODAY WITH SOUTHWEST WINDS INCREASING
OVER THE MOUNTAINS AND THE TYPICAL WINDY SPOTS.  OTHER AREAS SUCH
AS THE WIND RIVER BASIN COULD SEE SOME WIND AS WELL.  DONT EXPECT
QUITE THE STRONG WINDS AS THE PAST FEW DAYS...BUT WILL BE WINDY.

TRANSITORY RIDGE BUILDS IN WEDNESDAY NIGHT WITH ISENTROPIC LIFT
RETURNING TO THE WEST.  THIS NEXT TROUGH TAKES A MORE NORTHERN
TRACK SO THIS ONE COULD ACTUALLY BRING MORE SNOW OT THE WEST THAN
THE ONE TONIGHT.  SHOULD HAVE BETTER DYNAMICS MOVING DIRECTLY
THROUGH.  WINDS WILL CONTINUE AS WELL.

.LONG TERM...FRIDAY THROUGH TUESDAY

EXTENDED FORECAST REMAINS VERY PROGRESSIVE AND UNSETTLED WITH A
SERIES OF RAPIDLY MOVING SHORT WAVE LOW PRESSURE TROUGHS EJECTING
EAST TROUGH A RATHER COMPLEX LONG WAVE TROUGH OVER THE EASTERN
PACIFIC AND WESTERN U.S. SIGNIFICANT SPREAD DEVELOPS IN THE
ENSEMBLES ON FRIDAY AND BECOMES PROGRESSIVELY LARGER OVER THE
WESTERN U.S. WITH OTHER LARGE SPREADS DEVELOPING IN THE GULF OF
ALASKA AS WELL AS OVER THE HUDSON BAY AREA IN CANADA. OVERALL
WESTERLY FLOW SHOULD RESULT...BUT THE TIMING OF SHORT WAVE RIDGES
AND TROUGHS AND THEIR IMPACT ON PRECIPITATION/CLEARING PERIODS
SEEMS BEYOND THE ABILITY OF RESOLUTION WITH THE MODELS AT THIS
TIME. OVERALL EXTENDED FORECAST KEEPS PRECIPITATION CHANCES
HIGHEST IN THE WESTERN MOUNTAINS AND LOWEST IN THE LEE OF THE
CONTINENTAL DIVIDE. MODEL TEMPERATURES REMAIN ON THE COOL SIDE BUT
THE IMPACT OF CLOUD COVER...PRECIPITATION AND MIXING DUE TO
PERIODS OF STRONG DOWNSLOPE WINDS WILL LIKELY HAVE A SIGNIFICANT
IMPACT ON DAILY HIGHS AND LOWS AND WILL LIKELY CAUSE A MUCH
GREATER DAY TO DAY CHANGE IN TEMPERATURES THAN IS CURRENTLY
DEPICTED IN THE FORECAST OR IN THE VARIOUS MODEL OUTPUT. FAIR
CONFIDENCE WITH HIGH PROBABILITY OF PRECIPITATION IN THE WEST ON
FRIDAY WHEN ADVISORY SNOW AMOUNTS WILL BE POSSIBLE...THEN THE
CONFIDENCE IN THE EXTENDED FORECAST DECREASES RAPIDLY THROUGH
TUESDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL TODAY OVER THE REGION. IN THE FAR WEST
CLOUDS WILL BE LOWERING AFTER 20Z WITH LIGHT SNOW DEVELOPING. THIS
WILL LEAD TO MVFR CONDITIONS AROUND KJAC AIRPORT...WHICH WILL LOWER
TO IFR CONDITIONS AROUND AND AFTER 00Z WED. BREEZY TO WINDY WEATHER
WILL OCCUR FROM KRKS TO KCPR TODAY.

&&

.FIRE WEATHER...
ANOTHER ROUND OF SNOW WILL IMPACT THE WEST LATER TODAY THROUGH
WEDNESDAY MORNING.  SNOW ADVISORY IN EFFECT FOR THE TETONS AND
YELLOWSTONE WITH 5 TO 10 INCHES EXPECTED THERE.  LESSER AMOUNTS ARE
EXPECTED FOR THE REMAINDER OF THE WESTERN MOUNTAINS AND VALLEYS. WINDS
WILL INCREASE ONCE AGAIN OVER THE CENTRAL AND SOUTH. ANOTHER
SYSTEM WILL MOVE IN FOR THURSDAY BRINGING MORE SNOW AND WIND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY FROM NOON TODAY TO 12 PM MST WEDNESDAY FOR WYZ001-
012.

&&

SHORT TERM...TWB
LONG TERM...C.BAKER
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Jan 29, 5:01 AM MST, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MST TUE JAN 29 2008

WYZ001>020-022>030-301201-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MST TUE JAN 29 2008

...SNOW ADVISORY FOR THE TETONS AND YELLOWSTONE PARK FROM NOON TODAY
THROUGH NOON WEDNESDAY...

.DAY ONE...TODAY AND TONIGHT

ANOTHER STORM SYSTEM WILL BEGIN TO IMPACT WESTERN WYOMING TODAY. THE
TETONS AND YELLOWSTONE PARK ARE EXPECTED BE IMPACTED THE MOST WITH 5
TO 10 INCHES BY NOON WEDNESDAY.  THE REMAINDER OF THE WESTERN
MOUNTAINS ARE EXPECTED TO RECEIVE 3 TO 8 INCHES...AND THE VALLEYS 1
TO 3 INCHES.  WEST WINDS OF 35 TO 35 MPH WITH HIGHER GUSTS AT SUMMIT
AND PASS LEVEL WILL CAUSE FREQUENT WHITEOUT CONDITIONS.

SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL
IMPACT THE SOUTH AND CENTRAL TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER STORM SYSTEM WILL BRING SNOW TO THE WEST THURSDAY AND
THURSDAY NIGHT. SIGNIFICANT SNOWFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TOTALS.  THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Upper Wind River Basin

When
January 29, 5:45 AM MST to 1:30 PM MST
Where
Upper Wind River Basin forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
January 29, 10:00 AM MST to 9:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High Wind, East Sweetwater County

When
January 29, 11:30 AM MST to 3:00 PM MST
Where
East Sweetwater County forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 67403, 67404, 67405.